Georgia, 2012Damaging Winds in Georgia, December 17, 2012
December 17, 2012 · NWS JAX · 6 events in 4 counties and zones
A pre-frontal squall line interacted with marginal instability and strong unidirectional speed shear that produced scattered severe storms over southeast Georgia during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $206,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line interacted with marginal instability and strong unidirectional speed shear that produced scattered severe storms over southeast Georgia during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 17, 10:10 AM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Dec 17, 10:10 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1010 AM EST MON DEC 17 2012
...SLIGHT RISK OF SEVERE STORMS ACROSS INLAND SE GA THIS AFTERNOON...
.UPDATE...SURFACE ANALYSIS IS SHOWING COLD FRONT ACROSS LOUISIANA
AND PRE-FRONTAL TROUGH ACROSS SOUTH CENTRAL ALABAMA TO THE FLORIDA
PANHANDLE. A LINE OF SHOWERS...WITH EMBEDDED STORMS...WERE DEVELOPING
ALONG THE TROUGH AND WERE ALREADY BEGINNING TO MOVE INTO EAST CENTRAL
GEORGIA. AS THE PRE-FRONTAL TROUGH APPROACHES THE AREA...THE LINE OF
SHOWERS AND STORMS ALONG IT WILL BE MOVING THROUGH SE GA DURING THE
MID TO LATE AFTERNOON. STRONG DEEP LAYER (UNIDIRECTIONAL) SHEAR AND
MARGINAL INSTABILITY WILL RESULT IN A FEW OF THE STORMS POSSIBLY
BECOMING SEVERE WITH DAMAGING WINDS THE MAIN CONCERNS. SPC HAS
CONTINUED WITH A SLIGHT RISK OF SEVERE WEATHER...MAINLY TO THE NORTH
AND WEST OF A HOMERVILLE TO JESUP LINE AND WILL CONTINUE TO
HIGHLIGHT THAT IN THE HWO AND GRAPHICS. A FEW STRONG STORMS WILL BE
POSSIBLE ELSEWHERE...EXCEPT THE FAR SE PORTION OF THE AREA. CLOUD
COVER WILL HELP KEEP MAX TEMPS IN CHECK SOMEWHAT BUT WILL HAVE HIGHS
RANGING FROM THE MID 70S ACROSS SE GA TO AROUND 80 ACROSS THE FAR SE
PORTION OF THE AREA.
&&
.AVIATION...
OCCASIONAL CEILINGS AROUND 5K FEET TODAY WITH PREVAILING VFR
CONDITIONS AT ALL TERMINALS. SOUTHWEST WINDS WILL GRADUALLY
INCREASE WITH GUSTS TO AROUND 20 KNOTS THIS AFTERNOON. CONDITIONS
WILL DETERIORATE THIS EVENING AS LOW CLOUDS DEVELOP ALONG WITH
THE INCREASING POTENTIAL FOR SOME RAIN SHOWERS. LOW CHANCE OF A
THUNDERSTORM AT SSI LATE THIS AFTERNOON. CONFIDENCE IN RAIN AT THE
TERMINALS IS LOWER THAN 50 PERCENT SO WE WILL PRIMARILY COVER THIS
WITH VICINITY GROUPS UNTIL CONFIDENCE INCREASES AND TIMING CAN BE
BETTER RESOLVED. CONFIDENCE IS INCREASING WITH RESPECT TO
DEVELOPING IFR CONDITIONS WITH THE LOWERING OF THE CLOUDS THIS
EVENING...SO WE WILL LIKELY START ADVERTISING THIS POTENTIAL WITH
THE 18Z TAF PACKAGE.
.MARINE...
SOUTHWEST WINDS AROUND 15 KNOTS WILL CONTINUE TODAY AHEAD OF AN
APPROACHING COLD FRONT. WINDS WILL INCREASE TO NEAR 20 KNOTS
FOR A FEW HOURS OVER THE OFFSHORE ZONES TONIGHT TO CREATE
MARGINAL SMALL CRAFT ADVISORY CONDITIONS DUE TO WINDS ONLY. SEAS
WILL BUILD TONIGHT IN RESPONSE TO THE INCREASE IN WINDS BUT PEAK
SEAS WILL REMAIN AT OR BELOW 6 FEET.
RIP CURRENTS: LOW RISK THROUGH TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 55 70 37 / 70 40 0 0
SSI 74 60 68 47 / 50 50 10 0
JAX 79 59 73 40 / 40 40 10 0
SGJ 78 63 71 49 / 30 30 10 0
GNV 79 58 74 41 / 30 40 10 0
OCF 80 61 76 42 / 20 30 20 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM MIDNIGHT TONIGHT TO 4 PM EST
TUESDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM
TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM
TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO
60 NM OFFSHORE.
&&
PP/JDS/MMHazardous weather outlook, Dec 17, 2:00 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EST MON DEC 17 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-181900-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
200 PM EST MON DEC 17 2012
...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA THIS AFTERNOON AND EVENING...
...ISOLATED STRONG STORMS POSSIBLE ACROSS THE REMAINDER OF THE AREA
THIS AFTERNOON AND EVENING...
...SMALL CRAFT ADVISORY FOR WINDS ACROSS THE OUTER WATERS LATE
TONIGHT AND TUESDAY...
...TORNADO WATCH IN EFFECT THIS AFTERNOON FOR SOUTHEAST GEORGIA
AND PORTIONS OF NORTHEAST FLORIDA...
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND THE
SUWANNEE VALLEY REGION OF NORTHEAST FLORIDA. A LINE OF SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY A COLD FRONT THROUGH SOUTHEAST
GEORGIA AND PORTIONS OF NORTHEAST FLORIDA THIS AFTERNOON. THERE IS
A SLIGHT RISK OF SEVERE STORMS EXTENDING FROM ALL OF SOUTHEAST
GEORGIA TO NEAR I-10 IN NORTHEAST FLORIDA FOR THIS AFTERNOON AND
EVENING. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS...HOWEVER
ISOLATED TORNADOES ARE ALSO POSSIBLE.
ISOLATED STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF
THE AREA.
IN THE WAKE OF THE FRONT LATE TONIGHT...SMALL CRAFT ADVISORY WIND
CONDITIONS WILL PREVAIL ACROSS THE OUTER COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SMALL CRAFT ADVISORY WIND CONDITIONS WILL CONTINUE ACROSS THE OUTER
COASTAL WATERS TUESDAY MORNING.
SMALL CRAFT ADVISORY CRITERIA MAY BE POSSIBLE ONCE AGAIN THURSDAY
NIGHT AND FRIDAY ASSOCIATED WITH ANOTHER FRONTAL PASSAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JDS
In the hours before
Special weather statement, Dec 17, 2:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EST MON DEC 17 2012
GAZ132-133-172000-
COFFEE-JEFF DAVIS-
201 PM EST MON DEC 17 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
COFFEE COUNTIES FOR STRONG WINDS VALID UNTIL 300 PM EST...
AT 200 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF HAZLEHURST TO 22 MILES SOUTHWEST OF AMBROSE...MOVING EAST AT 45
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...AMBROSE...SNIPESVILLE...BROXTON...HAZLEHURST...DENTON...
WEST GREEN AND DOUGLAS THROUGH 300 PM EST. GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. TORNADOES CAN DEVELOP
QUICKLY WITH LITTLE OR NO ADVANCED WARNING.
LAT...LON 3197 8243 3174 8261 3142 8272 3142 8314
3147 8316 3149 8311 3157 8306 3161 8306
3167 8300 3179 8299 3179 8287 3193 8268
3192 8264 3197 8254 3195 8250 3198 8249
TIME...MOT...LOC 1900Z 262DEG 40KT 3200 8275 3144 8330
WOLFThunderstorm Wind, Coffee
- When
- December 17, 2:15 PM EST
- Where
- Coffee County, 1.5 mi NNE of Ambrose
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.620, -83.010
Trees and power lines were blown down on Curtis Vickers Road near Ambrose. The cost of damage was estimated for inclusion in StormData and could be inaccurate.
Thunderstorm Wind, Coffee
- When
- December 17, 2:28 PM EST
- Where
- Coffee County, 5.29 mi E of Relee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.770, -82.840
Numerous trees and power lines were blown down between Broxton and Highway 107.
Thunderstorm Wind, Jeff Davis
- When
- December 17, 2:40 PM EST
- Where
- Jeff Davis County, Hazelhurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.870, -82.600
Five large trees were blown down an blocking roadways. There were also numerous power lines blown down.
Thunderstorm Wind, Appling
- When
- December 17, 2:42 PM EST
- Where
- Appling County, 3.88 mi SSW of Baxley Muni Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.670, -82.410
A tree was blown down on a home near Bud Miles Road and J.R. Harper Road. The time of damage was based on radar, and the cost of damage was estimated for inclusion in StormData. The cost of damage is likely inaccurate.
Thunderstorm Wind, Appling
- When
- December 17, 2:48 PM EST
- Where
- Appling County, 0.69 mi S of Baxley
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -82.350
Trees were blown down along State Road 15 and U.S. Highway 1 near Baxley. The time of the event was based on radar. The cost of damage was estimated for inclusion in Storm Data and could be inaccurate.
Thunderstorm Wind, Wayne
- When
- December 17, 3:15 PM EST
- Where
- Wayne County, 1.89 mi ENE of Ross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 31.690, -82.070
Trees were blown down an damage was done to agricultural equipment. The cost of property loss was reported at $200,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 17 to 25, 20122 deaths · 10 injured · $5.6 million · 1 event
- Coastal Flood in Washington, December 17 to 27, 2012$927,000 · 8 events
- High Wind in Washington, December 17, 2012$560,000 · 72 kt wind · 2 events
- High Wind and Strong Wind in Washington, December 17, 2012$140,000 · 51 kt wind · 5 events
- Damaging Winds in Georgia, December 17, 2012$47,000 · 65 kt wind · 8 events
- Tornadoes and Damaging Wind in Georgia, December 17, 2012$10,000 · EF1 · 4 events
- Damaging Winds in Georgia, December 17, 2012$15,000 · 50 kt wind · 8 events
- Damaging Winds in Florida, December 17, 2012$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, December 17, 2012$14,000 · 55 kt wind · 8 events
- Dense Fog in Virginia, December 17, 201210 events
- Frost and Freeze and Winter Weather in California, December 17 to 20, 20129 events
- High Wind in Montana, December 17, 201271 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417782, 417775, 417777, 417783, 417779, 417781.